Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Grand Rapids, MI

May 5, 1997Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 5, 1997, 6:04 PM EDT for Mecosta County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 5, 1997, 6:04 PM EDT (22:04 UTC)
Expired
May 5, 1997, 7:10 PM EDT
In force
66 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:54 PM EDTHail 0.75Rodney, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 052205 RRA
SVRGRR
MIC107-052310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT MON MAY 5 1997

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 710 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL LOWER MICHIGAN

   ...MECOSTA COUNTY
 
AT 603 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 10 MILES NORTHWEST OF BIG RAPIDS
MOVING SOUTHEAST AT 35 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
     BIG RAPIDS              AROUND 615 PM EDT

WHEN THUNDERSTORMS ARE OCCURING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. D6O NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

MJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:41 AM EDT, 6 hours 23 minutes earlier.

Area forecast discussion, May 5, 11:41 AM EDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1140 AM EST MON MAY 5 1997

UPDATING ENTIRE FCST AREA TO WORD AS MOSTLY CLOUDY...ALTHOUGH THE FAR
SW CORNER TWRD BEH AND AZO...MAY BREAK INTO SOME SUNSHINE. AFTER FIRST
ROUND OF SHOWERS GOES THROUGH IN THE NEXT HR OR TWO...SOME SUN WILL
FILTER THROUGH TO AID IN THE DESTABILIZATION PROCESS. THUNDERSTORM
THREAT THIS AFTERNOON AND EVENING WILL DEPEND ON AMOUNT OF SUNSHINE
THAT OCCURS...IN ADDITION TO SFC DEW POINTS RISING INTO THE 50S. BOTH
WILL OCCUR TO SOME EXTENT IN SW LWR...SO THE CHC FOR THUNDER IS IN ALL
ZONES...WITH THE BEST CHC SOUTH OF A MKG TO ALMA LINE. KGRR 88D
4 THOUSAND FOOT WINDS INDICATED 60KTS ATTM...SO ANY THUNDERSTORMS THAT
DO DEVELOP WILL HAVE THE POTENTIAL FOR STG SFC WND GUSTS. BACKED OFF JUST
A BIT IN THE WIND FCST IN THE ZONES HOWEVER...AS MOST SUSTAINED VALUES
ARE IN THE 15 TO 25 MPH RANGE. HIGHS TDY RANGING FROM THE LOW 60S NORTH
NR LUDINGTON AND BdALDWIN...TO THE UPR 60S IN THE SOUTH TWRD THE INDIANA
BORDER. FOR FURTHER INFORMATION ON THUNDERSTORM THREAT TDY SEE "SPSGRR".

RJD

In the hours before

Special weather statement, May 5, 2:32 PM EDT, 3 hours 32 minutes before
MIZ064-065-071>074-077>081-060000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 PM EDT MON MAY 5 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES:

ALLEGAN            BARRY              BERRIEN
BRANCH             CALHOUN            CASS
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH          VAN BUREN

THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK...
JACKSON...BENTON HARBOR...AND HILLSDALE

A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST
WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN
THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS
AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND
A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800
PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT
EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN.

SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH
DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH.
THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION.

TRH
Special weather statement, May 5, 2:35 PM EDT, 3 hours 29 minutes before
MIZ064-065-071>074-077>081-060000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
232 PM EDT MON MAY 5 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 800 PM EDT MONDAY FOR THE FOLLOWING COUNTIES:

ALLEGAN            BARRY              BERRIEN
BRANCH             CALHOUN            CASS
HILLSDALE          JACKSON            KALAMAZOO
ST JOSEPH          VAN BUREN

THIS INCLUDES THE CITIES OF...HOLLAND...KALAMAZOO...BATTLE CREEK...
JACKSON...BENTON HARBOR...AND HILLSDALE

A COLD FRONT... WHICH EXTENDED FROM NEAR ESCANABA SOUTHWEST TO JUST
WEST OF PEORIA ILLINOIS... WILL SWEEP EAST ACROSS LOWER MICHIGAN
THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A LINE OF
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT IN NORTHEAST ILLINOIS
AND RACE NORTHEAST INTO SOUTHERN LOWER MICHIGAN. SCATTERED SHOWERS AND
A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS LOWER MICHIGAN THROUGH 800
PM... BUT THE STRONGER STORMS ASSOCIATED WITH THE COLD FRONT ARE NOT
EXPECTED UNTIL AFTER 400 PM IN SOUTHERN LOWER MICHIGAN.

SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO BECOME SEVERE... WITH
DAMAGING WIND GUSTS IN EXCESS OF 65 MPH... AND HAIL TO AROUND AN INCH.
THE STORMS ARE EXPECTED TO RACE NORTHEAST AT AROUND 50 MPH.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO
... COMMERCIAL
RADIO OR TELEVISION... OR CABLE TV FOR FURTHER INFORMATION.

TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:22 PM EDTSevere Thunderstorm WarningGRROttawa48 min
May 5, 4:45 PM EDTSevere Thunderstorm WarningGRRAllegan65 min
May 5, 4:56 PM EDTSevere Thunderstorm WarningGRRKent59 min
May 5, 5:09 PM EDTSevere Thunderstorm WarningGRROttawa31 min
May 5, 5:22 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia63 min
May 5, 5:47 PM EDTSevere Thunderstorm WarningGRRKalamazoo63 min
May 5, 5:50 PM EDTSevere Thunderstorm WarningGRRLake35 min
May 5, 6:29 PM EDTSevere Thunderstorm WarningGRRBranch, Hillsdale61 min
May 5, 6:36 PM EDTSevere Thunderstorm WarningGRRIngham59 min
May 5, 6:57 PM EDTSevere Thunderstorm WarningGRRIsabella63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.